What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 10:59 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 21, 10:59 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1159 PM CDT Tue May 21 2019
.DISCUSSION.../Tonight through Tuesday/
Issued at 352 PM CDT Tue May 21 2019
Overall, looking at an active period of weather over the course of
the next week or so with multiple chances for severe weather and
rainfall continuing to prime additional river flooding and
increasing the flash flooding potential.
Upper level low pressure easily seen on the early afternoon GOES-
East Clean IR Water Vapor imagery over southwest Kansas with a broad
shield of clouds and precipitation to the north, northeast, and
east. Locally over Iowa, there is a large area of rain over central
spreading into eastern Iowa. This coincides with theta-e advection
that is moving in a similar direction along with strong Q-vector
convergence. There is a narrow window immediately following the
dissipating/ending rain of strong wind gusts with recent gusts at
the Carroll AWOS to 53 mph, Atlantic CWOP to 50 mph, Denison AWOS to
50 mph, Estherville ASOS to 51 mph, and Marshalltown ASOS to 50 mph.
This strong wind gusts look to continue with the 00z HREF and less
so the 12z HREF 4 hour max wind gusts, 00z NCAR Ensemble max wind
speeds, and runs of the HRRR continuing to signal strong winds
between 50 to 60 knots over north central Iowa. As previous
discussion noted, this is likely part synoptic/part convective
induced. With this potential seemingly being realized over the
southwest forecast area in agreement with model guidance, will allow
the Wind Advisory to cover this potential up north and if need be
upgrade to High Wind Warning. These wind gusts are on top of the
sustained, strong easterly winds that have been prevailing today.
Temperatures so far on this damp and windy day are near their
minimum maximums in some places, including DSM where the record is
53. So far today through 18z, the high has been 50. Still 8 or so
hours for temperatures to bump up before anything is considered
official.
Another area of showers is expected to move up out of western
Missouri into central Iowa, but instability is limited through early
this evening with MUCAPE less than 500 J/kg so a few thunderstorms
are possible over southern Iowa as this activity moves in. These
elevated storms may pose a risk of near severe hail, though threat
currently seems quite low. Currently, the nearest lightning via GOES-
East GLM data is over central Missouri/roughly I-70 south at
mid-afternoon. Several additional rounds of showers and storms
are expected tonight, but areal coverage will be much less so than
current ongoing precipitation. As the upper low mentioned above
lifts north-northeastward into central Nebraska, shortwaves will
rotate around and into southwest Iowa. The first wave will be late
this afternoon/early this evening roughly arriving 23-00z over
southwest Iowa and moving generally northward. Currently expect
these to be more scattered showers with very limited instability.
The next wave will arrive several hours later around 4 to 5z over
southwest Iowa. This will have perhaps the best instability of the
'day' with the HRRR indicating between 500 to 1000 J/kg with the
RAP closer to 250 J/kg. Deep layer bulk shear is strong between 40
to 50 knots with 0-3 km helicity above 200 m2/s2 with 0-1km
helicity similar. Interestingly, the last three runs of the HRRR
has an updraft helicity track indicative of a strong, rotating
storm over our far western area say from roughly Union up through
Carroll County. The HRRR has been consistent with this with slight
shifts east and west with runs. If surface based storms are able
to form, shear environment is favorable for rotating storms so
tornado threat would be non-zero along with hail and wind gust
potential. This threat should wane after midnight, but showers
will linger over the northern part of the forecast area into early
Wednesday morning.
As the upper low continues slowly northeastward into the Red River
Valley of the North, winds will remain breezy over the state from
the southwest, though certainly not as strong as today. A surface
boundary will lay out over southeastern Iowa and will serve as a
focus for storms Wednesday evening as weak warm air advection passes
over the area. While instability will be weak, there will be strong
deep layer shear again that could support some large hail or perhaps
gusty winds. The western US trough will eject out another shortwave
trough in the southwest flow later Thursday. The boundary that was
the focus for storms Wednesday evening will lift northward as a warm
front and bring back a moisture rich environment with precipitable
water values increasing to 1.5 to 2 inches by Thursday night. CAPE
values will increase as well into the overnight towards 1000 J/kg
with deep layer shear in excess of 40 to 50 knots. Expect storms to
form as the low level jet strengthens into southern Iowa with
primarily elevated storms posing a risk of hail. Flash flooding
concerns will be monitored given the precipitable water values and
storm totals between 1 to locally 3 inches.
The rest of Friday through Memorial Day will continue to have
chances for showers and storms with temperatures generally above
normal for late May. With southwest flow remaining aloft allowing
for shortwave troughs to move across the region and a surface
boundary somewhere in the vicinity of Iowa, hard to find a period at
this time frame that would be dry. That is not to say the weekend
will be a washout, just hard to nail down a time period at this time
horizon. Given the boundary location, strong to perhaps severe
storms could be possible as well. In addition, depending on where
rains set up, the flash flooding and river flooding concerns may
grow as well through the weekend
&&
.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1158 PM CDT Tue May 21 2019
IFR ceilings continue to affect most terminals but the back edge
is moving northward from southern Iowa at this time and ceilings
should improve through MVFR to VFR, from south to north, at all
terminals overnight with VFR reaching MCW by around sunrise or
shortly thereafter. Winds will remain fairly strong and gusty at
times on Wednesday, turning through southeast to southwest before
midday.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Ansorge
AVIATION...Lee
Hazardous weather outlook, May 21, 9:06 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1006 PM CDT Tue May 21 2019
IAZ004>007-015>017-023>028-033>039-049-050-221100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
1006 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
A few thunderstorms with gusty winds and moderate to heavy rains
are possible through this evening.
Minor flooding will also continue along the West Fork Des Moines
River near Estherville for an extended period. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Intermittent thunderstorm chances are expected Thursday night
into the Memorial Day weekend. There is some potential for heavy
rain late Thursday. While the severe and heavy rain risks will be
better assessed in the coming days, concern is the cumulative
rainfall will lead to additional river flooding and priming areas
for flash flooding into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed off and on through the Memorial Day
weekend, especially around Thursday Night.
IAZ044>048-057>062-070>075-081>086-092>097-221100-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1006 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
A few thunderstorms with gusty winds and moderate to heavy rains
are possible early tonight. A few severe storms are possible into
the early morning hours of Wednesday, mainly across central and
west central Iowa. Isolated large hail or damaging wind gusts
would be the threats, but the possibility of a brief tornado
cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Intermittent thunderstorm chances are expected Thursday night
into the Memorial Day weekend. There is some potential for heavy
rain late Thursday. While the severe and heavy rain risks will be
better assessed in the coming days, concern is the cumulative
rainfall will lead to additional river flooding and priming areas
for flash flooding into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed off and on through the Memorial Day
weekend.
In the hours before
Local storm report, May 21, 6:33 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM NON-TSTM WND DMG 3 NE YALE 41.80N 94.31W
05/21/2019 GUTHRIE IA PUBLIC
WIND GUST LIKELY UP TO 50 MPH CAUSED VINYL
SIDING TO BREAK AWAY FROM A HOUSE.
&&
AKSpecial weather statement, May 21, 11:16 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1216 AM CDT Wed May 22 2019
IAZ070-220545-
Cass IA-
1216 AM CDT Wed May 22 2019
...Strong Storm in Cass County...
At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Griswold, or 12 miles south of Atlantic, moving north at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Atlantic, Griswold, Anita, Lewis, Cumberland, Marne, Wiota, Lake
Anita State Park, Griswold Park, Cold Springs State Park, Atlantic
Municipal Airport and Anita Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4150 9515 4150 9470 4116 9488 4116 9516
TIME...MOT...LOC 0516Z 198DEG 38KT 4121 9501
Podrazik
Special weather statement, May 21, 11:38 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1238 AM CDT Wed May 22 2019
IAZ070-071-081-220630-
Adams IA-Adair IA-Cass IA-
1238 AM CDT Wed May 22 2019
...Storm Producing Hail and Gusty Winds in Western Iowa...
At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Icaria, or near Corning, moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greenfield, Corning, Stuart, Lake Icaria, Adair, Fontanelle, Massena,
Bridgewater, Nodaway, Carbon, Greenfield Municipal Airport, Nodaway
Park, Corning Municipal Airport and Lake Icaria State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4090 9492 4112 9493 4150 9470 4150 9424
4090 9473
TIME...MOT...LOC 0537Z 208DEG 38KT 4105 9484
Podrazik